Hail, Litchfield
- When
- June 1, 3:30 PM EST
- Where
- Litchfield County, Watertown
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 41.600, -73.120
Penny size hail was reported in Watertown.
A very warm, humid airmass, combined with the approach of a cold front from the northwest, led to the development of isolated thunderstorms across portions of western New England during the afternoon and early evening hours of Friday June 1st. A few of these storms became locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A very warm, humid airmass, combined with the approach of a cold front from the northwest, led to the development of isolated thunderstorms across portions of western New England during the afternoon and early evening hours of Friday June 1st. A few of these storms became locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT FRI JUN 1 2007 .SYNOPSIS... BERMUDA HIGH WILL BE CONTROL OF OUR WEATHER THROUGH MUCH OF THE WEEKEND. VERY WEAK DISTURBANCES...ROTATING AROUND THE RIDGE...WILL COMBINE WITH DAYTIME HEATING TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING...LATE SATURDAY AND SUNDAY AS WELL. HOWEVER...MUCH OF THIS TIME WILL BE RAINFREE HUMID AND WARM. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... IT APPEARS THE MUCH OF OUR AREA IS CAPPED AS TEMPS HAVE REACHED PAST THE CONVECTION TEMPERATURE WITH ONLY A FEW CU LOCALLY. WE APPEARED TO BE GETTING A LITTLE DOWNSLOPING OFF THE HELDERBERGS AS OUR DEWPOINT AS ACTUALLY FALLEN TO THE UPPER 50S. SBCAPES HAVE JUMPED TO AROUND 2000/J/KG. MEANWHILE...LOTS OF CU AND SCATTERED STORMS HAVE POPPED UP OVER THE ADIRONDACK PARK...SOUTHERN GREENS AND EVEN DOWN IN THE MID HUDSON VALLEY...MOVING ESE ABOUT 20 MPH. IT APPEARS THAT OROGRAPHIC LIFT MIGHT BE THE ONLY REAL TRIGGER IS TOWN...BUT IT OBVIOUSLY HAS BEEN MORE THAN ENOUGH TO INITIATE CONVECTION ON ITS OWN. FEEL CONVECTION PEAK BEFORE NIGHTFALL...AND WILL BECOME MORE ISOLATED IN OUR VALLEY AREAS BY EVENING...STILL SCATTERED OVER TERRAIN HIGHER THAN 1000 FEET. WHERE CONVECTION DOES TAKE PLACE...UPDRAFTS COULD BECOME FAIRLY POTENT AND WITH WINDS 30+ KTS NOT TOO FAR OFF THE DECK...REACHING NEARLY 50 KTS AT AROUND THE 500 MB...THESE COULD CONTAIN STRONG GUST WINDS. WET BULB ZERO TEMPS ARE EXPECTED TO REMAIN BELOW 1000 FEET SO HAIL IS A DISTINCT POSSIBILITY. THEREFORE...WILL MENTION SMALL HAIL AS WELL. STORMS COULD BRIEFLY PULSE TO SEVERE LIMITS AS WE HAVE ALREADY SEEN ON OUR RADAR (WHICH IS NOW BACK IN SERVICE). HAVE ALREADY PULLED THE TRIGGER FOR A SEVERE THUNDERSTORM IN SOUTHERN VERMONT AS GRID VILS HAVE EASILY EXCEEDED 48 (THE VIL OF THE DAY). && .SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY/... WITH THE LOSS OF HEATING OF THE DAY...WE EXPECT CONVECTION TO COMPLETELY DIMINISH OVERNIGHT. UNLIKE LAST NIGHT...WE HAVE NO SYNOPTIC BOUNDARIES...AND ANY FINE-LINE OUTFLOW BOUNDARIES SHOULD DAMPEN OUT. WILL REMOVE ANY MENTION OF POPS OVERNIGHT. WITH VERY HUMID AIR IN PLACE...AND LIGHT WIND...EXPECT PATCHY FOG FORMING. MIGHT BECOME MORE WIDESPREAD IN VALLEY LOCATIONS...WITH THE SHORT NIGHTS...FOR NOW JUST CALL IT PATCHY. WENT A CATEGORY HIGHER IN SOME PLACES THAN THE MAV READINGS...WHICH APPEAR TO BE A LITTLE LOW GIVEN CURRENT DEWPOINTS AND COMPARING PERSISTENCE FROM LAST NIGHT. ON SATURDAY...WE DO IT ALL OVER AGAIN. START OFF MURKY HAZY. WE BURN OFF THE FOG...AND EVENTUALLY THE CU WILL FOLLOW...AGAIN...PROBABLY STARTING OFF THE HIGHER TERRAIN AS SBCAPES JUMP TO AROUND 1500 J/KG. THE WIND FIELD LOOKS A TAD WEAKER AND MORE WESTERLY THAN TODAY...BUT STILL ENOUGH OF FLOW TO PRODUCE ISOLATED STRONG STORMS AGAIN. FOR NOW...NO ENHANCED WORDING PLANNED FOR SATURDAY. SATURDAY NIGHT WILL SEE CONVECTION DIE DOWN AGAIN...LEAVING US WITH ANOTHER MUGGY NIGHT. ON SUNDAY...THERE WILL SUBTLE TO EVENTUALLY SIGNIFICANT SYNOPTIC CHANGES COMPARED TO PREVIOUS DAYS. A BROAD UNNAMED TROPICAL SYSTEM OVER THE SOUTHEAST OF GULF OF MEXICO MIGHT EVENTUALLY BECOME A NAMED STORM AND MIGHT IMPACT OUR WEATHER. BTW...THE OFFICIAL 2007 ATLANTIC HURRICANE SYSTEM STARTED TODAY JUNE 1. WE HAVE ALREADY HAD A SUBTROPICAL NAMED STORM IN MAY...ONLY THE FIRST ONE IN MAY IN 1981 && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A DIGGING MIDWEST TROUGH WILL MOVE EAST AND BEGIN TO BREAK OUR RIDGE DOWN BY LATE SUNDAY. A SOUTHERLY FLOW AHEAD OF THE TROUGH IS STILL FORECAST TO PULL THIS TROPICAL SYSTEM UP THE EASTERN SEABOARD...REACHING THE LONG ISLAND BY EARLY MONDAY. THE GFS TAKES THE LION SHARE OF THE RAIN WITH THIS FEATURE TO OUR EAST...WHILE THE NAM IS A BIT WETTER. LUCKILY...THE ADVANCING TROUGH DOES NOT APPEARS TO CUT-OFF SO THE WHOLE SYSTEM IS MORE PROGRESSIVE THAN BEFORE. BY TUESDAY...WE WILL BE IN A NW FLOW AS THE TROUGH SETTLES OVER THE NE CONUS. A SERIES OF COLD FRONTS COMING THROUGH LOOKS TO KEEP US UNSETTLED INTO EARLY WEDNESDAY...BEFORE HIGH PRESSURE BRIEFLY BUILDS OVER US ON THURSDAY. TEMPERATURES WILL RETURN TO OR SLIGHTLY BELOW NORMAL DURING THIS TIME FRAME. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CONDITIONS WERE VFR ACROSS THE REGION ASIDE FROM FROM WHERE CONVECTION WAS FIRING UP...WITH FEW TO SCATTERED LOW CLOUDS AND SCATTERED MID LEVEL AND HIGH CLOUDS. EXPECT CLOUDS TO INCREASE AS THE AFTERNOON GOES ON BUT SCATTERED MVFR/IFR SHOULD PRETTY MUCH BE LIMITED TO THE AREA UNDER OF SHOWERS AND THUNDERSTORMS. WITH LARGE AMOUNT OF RESIDUAL MOISTURE CAN EXPECT VISIBILITY TO DROP TO MVFR LATE THIS EVENING DUE TO HAZE AND FOG...AND LATER DURING THE NIGHT COULD SEE SOME LOCALIZED IFR VISIBILITY OR CIGS DUE TO LOW STRATUS IN A FEW PLACES. THE WEEKEND IS LIKELY TO BE PRETTY MUCH OF A REPEAT WITH INCREASING AMOUNTS OF EARLY MORNING FOG/HAZE AND AFTERNOON/EVENING THUNDER STORMS AS THE AIR BECOMES INCREASINGLY MOIST. .SAT...AM MVFR FG HZ/PM VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS. .SUN...AM MVFR FG HZ/PM VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS. .MON...MVFR CIG. RAIN LIKELY. .TUE...MVFR CIG. CHANCE SHOWERS. .WED...VFR. NO SIG WX. && .HYDROLOGY... RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES. SCATTERED SHOWERS/TSTMS RESULTED IN LOCALIZED HEAVY RAINFALL ACROSS THE CATSKILLS BUT THUS FAR LITTLE IMPACT TO THE ESOPUS CREEK. ADDITIONAL SCATTERED SHOWERS/TSTMS ARE EXPECTED LATE TODAY AND AGAIN SATURDAY AFTERNOON. THIS PRECIPITATION SHOULD HAVE MINIMAL EFFECTS ON AREA RIVERS/STREAMS...ALTHOUGH SOME NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY HEAVIER PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS POSSIBLE LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT RESPONSES ON AREA RIVERS/STREAMS. RIGHT NOW...THE BULK OF THIS RAIN MIGHT STAY JUST EAST OF OUR AREA...BUT ANY SHIFT IN THE STORM TRACK COULD EASILY BRING THE HEAVIEST RAIN INTO OUR REGION. && .FIRE WEATHER... FULL RECOVERY TONIGHT WITH RH VALUES APPROACHING 100 PERCENT ALONG WITH PATCHY DENSE FOG. RH VALUES WILL ONLY DROP TO BETWEEN 40 AND 50 PERCENT BY TOMORROW AFTERNOON. MORE SCATTERED SHOWERS AND STORMS EXPECTED TOMORROW AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. FULL RECOVERY AGAIN TOMORROW NIGHT WITH MORE FOG POSSIBLE. SIMILAR CONDITIONS ON SUNDAY WITH PM RH VALUES 45 TO 55 PERCENT. LIGHT WIND LATE THIS EVENING...BECOMING S THEN VEERING TO THE W AROUND 10 MPH ON SATURDAY...MORE SOUTHERLY AROUND 10 MPH ON SUNDAY. A TROPICAL SYSTEM MIGHT BRING A WIDESPREAD WETTING RAIN LATE SUNDAY INTO MONDAY. STILL HAVE THE CHANCE OF SHOWERS ON TUESDAY BEFORE DRIER WEATHER RETURNS BY MIDDAY. .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...HWJIV NEAR TERM...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...RCK HYDROLOGY...RCK FIRE WEATHER...RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT FRI JUN 1 2007 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 320 PM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THROUGH TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THE EVENING HOURS. THE STRONGEST THUNDERSTORMS MAY PRODUCE LOCALIZED DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL MOVE TOWARD THE EAST TO SOUTHEAST AT AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED...NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON AFTERNOON. A SURGE OF TROPICAL MOISTURE MAY MOVE NORTHWARD INTO THE REGION LATE SUNDAY INTO MONDAY. AS THIS MOISTURE INTERACTS WITH A FRONT APPROACHING FROM THE WEST...THERE IS A POSSIBILITY OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL NEW YORK AND WESTERN NEW ENGLAND. HWJIV WWW.WEATHER.GOV/ALBANY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT FRI JUN 1 2007 NYZ065-011945- WESTERN DUTCHESS NY- 320 PM EDT FRI JUN 1 2007 ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...AND VERY HEAVY RAIN. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM WAS LOCATED NEAR FISHKILL...OR ABOUT OVER BEACON...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HOPEWELL JUNCTION BY 325 PM. TAW/IAA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT FRI JUN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ARLINGTON 43.07N 73.15W
06/01/2007 BENNINGTON VT LAW ENFORCEMENT
2 TREES DOWN ROUTE 7A NEAR RECREATION CENTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 352 PM EDT FRI JUN 1 2007 CTZ001-013-012015- NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT- 352 PM EDT FRI JUN 1 2007 ...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF KENT...OR ABOUT OVER SHERMAN. THIS STORM WAS NEARLY STATIONARY. THE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF KENT BY 415 PM EDT RAINFALL RATES WILL APPROACH A HALF AN INCH IN AN HOUR. TAW/IAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 406 PM EDT FRI JUN 1 2007 NYZ064>066-012030- EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY- 406 PM EDT FRI JUN 1 2007 ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM WAS LOCATED NEAR WALLKILL...OR ABOUT OVER WALDEN...AND MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... MARLBORO BY 425 PM. WAPPINGERS FALLS...FISHKILL...MYERS CORNER AND BEACON BY 430 PM. TAW/IAA
The Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Penny size hail was reported in Watertown.
A 61 year old man working inside his garage was leaning against a metal sink when lightning struck outside. The lightning traveled through metal pipes, hit the sink, then hit his belt buckle and exited out his foot. He sustained a small exit wound on his big toe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37427, 37428.